Alert archive / Kentucky / Flash Flood Warnings in 2009

Flash Flood Warning 61, NWS Jackson, KY

September 18, 2009Pulaski County, Kentucky

NWS Jackson, KY issued this flash flood warning at Sep 18, 2009, 7:19 PM EDT for Pulaski County, Kentucky. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2009, 7:19 PM EDT (23:19 UTC)
Expired
Sep 18, 2009, 8:17 PM EDT
In force
58 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Pulaski County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 840 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
840 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 182319
FFWJKL
KYC199-190045-
/O.NEW.KJKL.FF.W.0061.090918T2319Z-090919T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
719 PM EDT FRI SEP 18 2009

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 845 PM EDT

* AT 716 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A NEARLY STATIONARY THUNDERSTORM PRODUCING RAINFALL HEAVY ENOUGH   
  TO CAUSE FLASH FLOODING ACROSS THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS IN
  THE VICINITY OF SCIENCE HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3719 8469 3718 8456 3715 8456 3712 8458
      3716 8470

$$

GEOGERIAN
2 follow-up statements
000 
WGUS73 KJKL 182336
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
736 PM EDT FRI SEP 18 2009

KYC199-190045-
/O.CON.KJKL.FF.W.0061.000000T0000Z-090919T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PULASKI KY-
736 PM EDT FRI SEP 18 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR
CENTRAL PULASKI COUNTY...

AT 733 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM CONTAINING RAINFALL HEAVY ENOUGH TO PRODUCE 
FLASH FLOODING OVER THE WARNED AREA.

CREEKS AND STREAMS IN LOW LYING AREAS WILL BE THE MOST SUSCEPTIBLE 
TO FLASH FLOODING. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT 
LIMITED TO SCIENCE HILL. THIS INCLUDES PITMAN CREEK AS WELL AS 
HOLTZCLAW BRANCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3719 8469 3718 8456 3715 8456 3712 8458
      3716 8470

$$

GEOGERIAN
000 
WGUS73 KJKL 190017
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
817 PM EDT FRI SEP 18 2009

KYC199-190027-
/O.CAN.KJKL.FF.W.0061.000000T0000Z-090919T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PULASKI KY-
817 PM EDT FRI SEP 18 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL PULASKI
COUNTY...

HEAVY RAINFALL HAS ENDED ACROSS THE AREA AND NO ADDITIONAL FLASH 
FLOODING IS EXPECTED.

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3719 8469 3718 8456 3715 8456 3712 8458
      3716 8470

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 3:01 PM EDT, 4 hours 18 minutes earlier.

Area forecast discussion, Sep 18, 3:01 PM EDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
301 PM EDT FRI SEP 18 2009

.SHORT TERM.../TONIGHT THROUGH SUNDAY NIGHT/...UPDATED

BETWEEN THE GFS AND THE WRF...THE WRF IS MORE AGGRESSIVE AT BRINGING
DRIER AIR INTO THE REGION FROM THE N AND NE TONIGHT AND SATURDAY.
THIS WAS ALSO THE SCENARIO LEADING INTO TODAY...AND PRECIP WOUND UP
FURTHER NORTH THAN ANTICIPATED. HAVE DECIDED TO GO THE DIRECTION OF
THE GFS WITH ITS HIGHER MOISTURE AND POPS.

LOW PRESSURE OVER THE LOWER MISSISSIPPI VALLEY WILL BE PICKED UP BY
AN UPPER TROUGH DROPPING/AMPLIFYING INTO THE CENTRAL CONUS THIS
WEEKEND. AS IT HEADS NE TOWARD THE MIDWEST...WE WILL CONTINUE TO SEE
A MOIST FLOW OFF THE GULF READY TO FEED SHOWERS AND THUNDERSTORMS...
WITH THE HIGHEST POPS ON SUNDAY.

THINK MAX TEMPS WILL BE HELD DOWN DURING THE PRECIP EPISODES...AND
WILL UNDERCUT MOS A BIT.

.LONG TERM.../MONDAY THROUGH FRIDAY/...UPDATED

LONG TERM CONTINUES TO LOOK PRETTY ACTIVE AS AMPLE MOISTURE
CONTINUOUSLY STREAMS INTO THE AREA FROM THE GULF. MEANWHILE...THE MID
LEVEL PATTERN WILL BE CHARACTERIZED BY A BROAD TROUGH OVER THE
WESTERN TWO THIRDS OF THE CONUS AND A DIGGING SHORTWAVE THAT CLOSES
OFF OVER THE GREAT PLAINS BY TUESDAY AND RETROGRADES THROUGHOUT THE
WEEK. EAST KENTUCKY WILL BE BETWEEN THIS FEATURE AND H5 RIDGING OFF
THE ATLANTIC COAST...WHICH WILL ALLOW FOR MOISTURE RETURN AT THE MID
LEVELS AS WELL. BY TUESDAY...A COLD FRONT ASSOCIATED WITH THE GREAT
PLAINS SYSTEM WILL MAKE ITS WAY TO THE CONFLUENCE OF THE OHIO AND
MISSISSIPPI RIVERS. MEANWHILE...A SURFACE LOW OVER THE LOWER
MISSISSIPPI RIVER WILL RIDE UP THE FRONTAL BOUNDARY AND COMBINE WITH
WEAK SHORTWAVES EMBEDDED IN THE OVERALL MEAN TROUGH TO KICK OFF AT
LEAST SCATTERED CONVECTION EACH AFTERNOON WITH MAINLY SHOWERS IN THE
EVENINGS. FOR NOW...HAVE GONE WITH LIKELY POPS ON MONDAY AFTERNOON
WITH SCATTERED THEREAFTER. MAY EVENTUALLY HAVE TO UPGRADE TO LIKELY
ON TUESDAY AND TUESDAY NIGHT AS SURFACE LOW PASSES TO THE WEST.
OVERALL...MODELS HAVE COME INTO BETTER AGREEMENT WITH TIMING AND
PLACEMENT OF CLOSED LOW SO CONFIDENCE IS IMPROVING THROUGH THE
EXTENDED.

AS FAR AS TEMPERATURES ARE CONCERNED...HAVE GONE WELL BELOW GFS
GUIDANCE AS AMPLE CLOUD COVER AND PLENTY OF PRECIPITATION SHOULD
KEEP TEMPS DOWN FOR HIGH TEMPERATURES. LOW TEMPERATURES SHOULD STAY
ABOVE NORMAL FOR THIS TIME OF YEAR AS HIGH SURFACE MOISTURE SHOULD
KEEP TD/S UP AND AMPLE SKY COVER AT NIGHT WILL LIMIT RADIATIONAL
COOLING.

LOOKING AT FORECAST SOUNDINGS...AT LEAST THROUGH THE FIRST OF THE
WEEK...A VERY MOIST COLUMN COULD ALLOW FOR SOME HEAVY RAINFALL AS
PWATS ARE GENERALLY ABOVE 1.75 INCHES. WITH A PRETTY WET WEEKEND
ALREADY TAKING SHAPE...HYDRO CONCERNS ARE CONTINUING TO BE A CONCERN
ESPECIALLY WITH HEAVIER SHOWERS AND THUNDERSTORMS. WILL BE
INTERESTING TO SEE HOW MUCH INSTABILITY WE WILL BE ABLE TO COME BY
WITH SO MUCH SKY COVER DURING THE DAYTIME.
&&

.AVIATION.../18Z TO 18Z/

NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS SHOULD CONTINUE TO MOVE
ACROSS EAST KENTUCKY THIS AFTERNOON WITH LOCALLY HEAVY RAINFALL
POSSIBLE. EXPECT MARGINALLY MVFR/VFR CONDITIONS TO PREVAIL IN AREAS
THAT ARE NOT SEEING PRECIPITATION...AND DROPPING TO IFR IN ANY SHOWER
OR THUNDERSTORM. EXPECT A DECREASE IN COVERAGE AND INTENSITY OF
PRECIPITATION AROUND DUSK...HOWEVER ISOLATED TO SCATTERED COVERAGE
OF MAINLY SHOWERS SHOULD STILL EXIST. HAVE GONE VFR FOR THIS SHORT
PERIOD OF TIME AROUND DUSK. TONIGHT EXPECT CONDITIONS TO GRADUALLY
DETERIORATE AS AMPLE MOISTURE FROM TODAY/S RAINFALL HELPS FOG
DEVELOP. CIGS SHOULD ALSO GRADUALLY LOWER. GUIDANCE IS PESSIMISTIC
TOWARD DAWN WITH VIS/CIGS PRETTY MUCH BOTTOMING OUT. WILL STAY A
LITTLE MORE OPTIMISTIC ALTHOUGH SOLID IFR TO LIFR CAN STILL BE
EXPECTED. TONIGHT COULD BE A SITUATION WHERE VISIBILITIES/CIGS ACTUALLY
IMPROVE FOR BRIEF PERIODS OF TIME WHEN SHOWERS ARE OCCURRING THEN
QUICKLY DETERIORATING AFTER SHOWERS PASS. VIS/CIGS SHOULD GRADUALLY
IMPROVE AFTER DAWN ON SATURDAY...WITH SCATTERED SHOWERS AND
THUNDERSTORMS MORE LIKELY AROUND KLOZ/KSME BY MID MORNING. SURFACE
WINDS SHOULD STAY LIGHT AND VARIABLE THROUGHOUT THE FORECAST PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...HAL
LONG TERM...SCHOETTMER
AVIATION...SCHOETTMER
Hazardous weather outlook, Sep 18, 5:18 PM EDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
518 PM EDT FRI SEP 18 2009

KYZ044-051-052-104-191100-
FLEMING-BATH-ROWAN-ELLIOTT-
518 PM EDT FRI SEP 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A POSSIBILITY OF THUNDERSTORMS SATURDAY NIGHT THROUGH
THURSDAY. THERE IS ALSO A POTENTIAL FOR LOCALLY HEAVY RAINFALL AT
TIMES THROUGHOUT THE THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ050-058>060-068-069-079-080-083>088-106>120-191100-
MONTGOMERY-ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-LAUREL-
WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-MORGAN-JOHNSON-WOLFE-
MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-
MARTIN-PIKE-
518 PM EDT FRI SEP 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A POSSIBILITY OF THUNDERSTORMS SATURDAY THROUGH THURSDAY.
THERE IS ALSO A POTENTIAL FOR LOCALLY HEAVY RAINFALL AT TIMES
THROUGHOUT THE THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 1:17 PM EDTAreal Flood AdvisoryJKLElliott, Morgan, Rowan3 hr
Sep 18, 5:42 PM EDTAreal Flood AdvisoryJKLHarlan, Leslie, Letcher, Perry2 hr
Sep 18, 7:12 PM EDTAreal Flood AdvisoryJKLPulaski63 min

Nearby

Flash Flood Warnings in Kentucky, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.